Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
Question: Clindamycin and birth control pill
|meikefrahm - Mon Mar 14, 2005 3:54 pm||
I have taken Clindamycin 150mg for 8 days now because of an infected tooth. I have been using additional contraceptives along with my birth control pill. How much does the effectiveness of the birth control pill really decrease due to the antibiotic? how much longer should i be using additional contraceptives after i have taken the last antibiotic? also, i will have to go on antibiotics again after i have the root canal for my tooth. is there any antibiotic out there that i can take that does not interfer with the effectiveness of my birth control pill?
|Theresa Jones, RN - Tue Mar 15, 2005 4:14 am||
Antibiotics may reduce the effectiveness of birth control pills. The medications that have been more extensively studied are anti-seizure medications and Rifampin. However,
individuals taking birth control pills are advised to use a second reliable method of birth control when taking antibiotics. Antibiotics may affect the metabolism and absorption of the oral contraceptives. I can not give you an exact percentage on pregnancy potential. I would suggest using a back-up method at least through your next cycle. Generally speaking the recommendations are for at least 7 days after discontinuing the antibiotic.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.